North Dakota, 2012Damaging Winds in North Dakota, May 2, 2012
May 2, 2012 · NWS FGF · 5 events in 2 counties and zones
As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 2, 7:40 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 2, 7:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED MAY 2 2012
.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN/STORM CHANCES AND
INTENSITY. ISOLD SHRA CONTINUE ACROSS NORTHERN FA LIKELY ASSOCIATED
WITH WEAK MID LEVEL WAVE. EXPECT THESE SHRA TO CONTINUE THROUGH THE
EVENING HOURS HOWEVER NOT SURE OF COVERAGE AFT MIDNIGHT. OF MORE
CONCERN IS ISOLATED DEEP CONVECTION TO OUR SW AND S. THESE STORMS
TRACKING ALONG SFC AND ELEVATED E-W BOUNDARY ORIENTED ROUGHLY ALONG
DAKOTAS BORDER. STRONGEST STORMS ALSO ORIENTED ALONG INSTABILITY
GRADIENT FROM S OF BIS TO NE SD. WILL BE MONITORING THESE STORMS
CLOSELY AS WARNINGS IN EFFECT WITH STRONGER STORMS. NEGATIVE
SHOWALTER INDICES CONFINED TO THE FAR SOUTH SO NOT EXPECTING T
FARTHER NORTH. POPS IN GRIDS REFLECT COVERAGE PRETTY WELL SO ONLY
CHANGES WERE TO LOWER POPS ACROSS N AND NE. TEMPERATURES OVERALL
FITTING WELL WITH TRENDS SO NO CHANGES PLANNED TO MINIMUMS.
&&
.AVIATION...EXPECT VFR CONDITIONS MOST OF THE PERIOD. ANY TSRA THAT
COULD AFFECT VSBY WILL LIKELY BE CONFINED TO ALONG AND SOUTH OF
INTERSTATE 94 WITH ISOLD SHRA FARTHER NORTH WITH NO REDUCTION TO
VSBY EXPECTED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER
Hazardous weather outlook, May 2, 4:05 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT WED MAY 2 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
505 AM CDT WED MAY 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS
EVENING AND OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY INTO THE
UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS
THE NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ROGERS
In the hours before
Special weather statement, May 2, 9:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT WED MAY 2 2012
NDZ052-030430-
SARGENT ND-
1027 PM CDT WED MAY 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 1130 PM
CDT...
AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES NORTH OF HECLA...OR 35 MILES NORTHWEST OF
BRITTON...MOVING TO THE EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
CRETE AROUND 1045 PM CDT.
STRAUBVILLE AROUND 1050 PM CDT.
STIRUM AROUND 1055 PM CDT.
COGSWELL AND BRAMPTON AROUND 1100 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
HOPPES
Thunderstorm Wind, Sargent
- When
- May 2, 10:15 PM CST
- Where
- Sargent County, 0.48 mi W of Gwinner Arpt
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 46.220, -97.660
The wind gust was measured by the Gwinner, North Dakota AWOS. Several power poles were snapped along a section line near Gwinner.
Thunderstorm Wind, Sargent
- When
- May 2, 10:25 PM CST
- Where
- Sargent County, 0.69 mi N of Cayuga
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.080, -97.380
Trees were uprooted in Cayuga from the strong winds.
Thunderstorm Wind, Richland
- When
- May 2, 10:55 PM CST
- Where
- Richland County, 1.38 mi N of Mantador
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.190, -96.980
Trees were uprooted near Mantador due to the strong winds.
Thunderstorm Wind, Richland
- When
- May 2, 10:59 PM CST
- Where
- Richland County, 4.35 mi WNW of Great Bend
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.180, -96.880
About one-half mile of power poles were snapped near the intersection of county roads 16 and 1. A barn and silo at a farmstead were heavily damaged. Peak winds were estimated at 80 to 90 mph.
Thunderstorm Wind, Richland
- When
- May 2, 11:10 PM CST
- Where
- Richland County, 0.84 mi SW of Wahpeton Arpt
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 46.240, -96.610
The 2315 CST observation from the Wahpeton airport AWOS came in with a gust to 65 knots. The time was estimated by radar. The 83 mph wind gust was measured by a personal weather station located just south of the airport. A private hanger door was caved in by the wind which caused some damage to an airplane parked just inside the door.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012$10 million · EF1 · 49 events
- Heat in Alabama, May 2, 20121 death · 1 event
- Flood and Hail in Wisconsin, May 2 to 7, 2012$3.7 million · 1.25 in hail · 9 events
- Flash Flooding and Hail in Minnesota, May 2 to 3, 2012$452,000 · 2.5 in hail · 38 events
- Flash Flood and Hail in Minnesota, May 2, 2012$896,000 · 1.75 in hail · 15 events
- Hail in Kansas, May 2, 2012$1.1 million · 2.5 in hail · 1 event
- Flash Flooding and Lightning Strikes in Louisiana, May 2, 20121 injured · $147,000 · 5 events
- Tornado and Hail in Pennsylvania, May 2, 2012$90,000 · EF0 · 9 events
- Hail and Damaging Wind in New York, May 2, 2012$65,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, May 2 to 3, 20121.75 in hail · 18 events
- Hail in South Dakota, May 2, 20121 in hail · 11 events
- Hail and Damaging Winds in Iowa, May 2, 201270 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369119, 369116, 369117, 369667, 369121.